VANCOUVER (NEWS 1130) – One hundred and thirty overdoses in just 24 hours. That was the reality for first responders across BC on Friday.
Linda Lupini with BC Emergency Health Services says it’s a record high number that hasn’t been seen in more than a year.
“That’s a very very high number for a single day, and we have not seen a single day like that since April of 2017. One hundred and thirty in a single day is our highest ever, so we’ve had two of those days now. Yesterday and April 2017.”
She says the calls poured in from all around the province, but adds the majority of them came from right here in the Lower Mainland.
“Forty-eight calls were in the Fraser Health Authority district and another 46 were in the Vancouver Coastal Health District. So pretty close to 100 are in the Lower Mainland. It’s really high. We have to be creative with how we respond to those calls. We have bike paramedics, single responder specialists, crews everywhere.”
No one died as a result of the overdoses, but Lupini says it serves as a reminder that the drug supply is tainted, and most drug users don’t know what they’re taking.
“Thankfully we were able to save all 130 that we responded to. We do think it’s important when we see these spikes to let everyone know that there’s a very toxic drug supply on the street. It’s really important that someone is there with the person using drugs so that we can respond as we did to these. If people are using alone, in a lot of cases it’s a pretty fatal situation.”
She chalks the jump in overdoses to a street supply heavily laced with fentanyl.
“It probably is in most of these cases a mixture of drugs, but fentanyl seems to be present in 85 to 90 percent of all street drugs. We know that fentanyl is extremely toxic in drug mixes that are being used on the street. We also rely on a lot of community responders and they are working with people we don’t even hear about. Once they are resuscitated they don’t want to go to hospital, so 130 doesn’t even represent all the overdoses in the province.”
Though the number of overdoses had seemed to go down in the past few months, Lupini says it’s not easy to predict spikes in activity.
“It’s very hard to predict what’s coming in the future and if we will ever hit a stable point because sometimes we think we do and we hit 50 or less overdoses in a day. That maintains itself and then all of a sudden something really toxic hits the streets, it spreads and then we see these spikes. We know this is unpredictable. It’s whatever gets out there.”
Lupini says responding to the overdoses has a huge emotional, mental and physical toll on the first responders.
“It’s emotional, it’s difficult. You don’t expect it, all of a sudden you’re on shift and you go from person to person. But we’ve done a lot of training. We have a well co-ordinated response now, it feels better to save people than to lose people. The fact we are doing this well is positive but we still need to do a lot of work to keep people looking at the situation with fresh eyes.”
She advises those who use drugs to never use alone, and to keep naloxone on hand.
“If you know anybody, have naloxone. Call us if you expect an overdose. It’s particularly toxic right now so please don’t use alone.”